West Virginia, 2024Blizzard and Winter Storm in West Virginia, November 21 to 23, 2024
November 21 to 23, 2024 · NWS PBZ · 5 events in 4 counties and zones
The upper level low pressure center associated with severe weather on the 20th continued to track across the Upper Ohio Valley on the 21st and slowly off to the east thereafter. Associated surface low pressure tracked from Michigan towards southern New England over the same period.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The upper level low pressure center associated with severe weather on the 20th continued to track across the Upper Ohio Valley on the 21st and slowly off to the east thereafter. Associated surface low pressure tracked from Michigan towards southern New England over the same period. This low drove a cold front across the region, changing lingering rain over to snow. While lowland locations received minor accumulation at most from this system, colder temperatures and upslope flow was able to produce more significant accumulation in the higher elevations, lasting into the 23rd.
Tucker County received the most snow during this evening, with several reports in the range of 12 to 18 inches. The top total of the range was reported at Canaan Heights, while the Thomas and Davis areas were closer to 15 inches. For Preston County, totals of 4 to 9 inches were common, but the highest total of 13 inches was reported at Terra Alta. In addition, strong wind gusts of 40 to 50 MPH created some tree damage with the combination of snow, and blizzard conditions were confirmed in Tucker County along Route 48.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Nov 20, 3:19 PM EST, 19 hours 41 minutes earlier.
Area forecast discussion, Nov 20, 3:19 PM EST, 19 hours 41 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
319 PM EST Wed Nov 20 2024
.SYNOPSIS...
A strong cold front will bring the risk for showers and gusty
winds to the region today. Behind the front, much colder air
will overspread the area. A large upper level system will bring
more rain and snow into Saturday. With a significant winter
storm possible in the higher elevations.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
KEY MESSAGES:
- Showers and a strong cold front pass late-day accompanied by
gusty winds and possibly a rumble of thunder.
------------------------------------------------------------------
A deep upper level low will spin toward the western Great Lakes
today. The trough axis rotating around the southern flank of
the low will extend to the southeast of the low center the
afternoon. A powerful shortwave swinging around the base of the
trough will move over central Ohio this afternoon. A surface low
will rapidly develop and strengthen underneath the wave and
drive a strong cold front through the area late today. Showers
will develop along the boundary and quickly swing through during
the afternoon and evening hours. Rainfall will be light, but
the main concern is the threat for strong wind gusts with FROPA.
Latest CAM models are showing a thin line of convection
developing right ahead of the front. Forecast soundings are
advertising instability aloft increasing, which will allow the
strong winds aloft to rush toward the surface. HREF probs of
gusts > 40 mph are 50 to 60% along the front, with 20 to 40% of
> 45 mph. While wind remains the primary threat, an isolated
spin up could not be ruled our with strong low-level shear and a
weakly veered 0-1km profile. Into this afternoon, we will be
monitoring pre-frontal cells and mergers to realize this threat
with initial convection. This threat decreases when cells
become linear or congeal this evening.
Strong cold air advection is expected tonight which will tank
temperatures down to the low 30s or even upper 20s overnight.
This will also allow winds behind the front to remain elevated,
justifying a wind advisory for the high terrain. A dry slot
aloft will cross the region overnight which should limit the
threat for any snow showers.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
KEY MESSAGES:
- Rain and snow chances continue Thursday and Friday with
impactful accumulations likely for the higher terrain.
- Winter storm conditions for the higher terrain continues into
Saturday as do the gusty winds.
-------------------------------------------------------------------
The upper low will move across the Upper Ohio Valley on
Thursday. This will initiate more precipitation and bring
another shot of cold air. A mix of rain and snow is expected at
the onset, but snow becomes more likely through the day Thursday
as the parent low and developing coastal low pivot around east
other. As the parent low dives southeast, lift will increase
ahead or it and daytime heating and destabilization may allow an
increase in showers into Thursday afternoon. Daytime high
temperatures will likely be below average but above freezing for
the lowlands which will challenge daytime accumulations. The
same cannot be said for ridges over 2kft, where daytime
accumulations will be possible. The winter storm warning and
winter weather advisory begins Thursday afternoon for the West
Virginia ridges accordingly. The highest snowfall rates appear
the most likely Friday morning for the PA advisory/warning area,
and during the daytime Friday for the high terrain of WV.
When compared to the last update, the parent low is expected to
dive well to the south into Kentucky and southwest Virginia. So
on the front end of the winter system during the early overnight
hours on Friday, accumulations will mostly be orographic as
daytime instability wanes. In the early morning hours Friday,
the triple-point low will begin to feel the influence of the
parent low swinging to the south while it tried to relocate
under the upper low. This will attempt to pull the low back to
the east, with some evidence that a deformation done may set up
in an area of convergence oriented from west to east on the east
side of the low.
This is the primary uncertainty for counties north of
Pittsburgh. Just how far east this low pulls back with both
affect the degree of convergence and the proximity to the I-80
counties. Accordingly, product expansions or upgrades may be
necessary on a shorter fuse should confidence increase. While
there is fairly high confidence (75%) in sub-advisory snows in
Allegheny and points south.
Into the daytime hours on Friday, warm advection will actually
drop down from the northwest combined with daytime heating. This
will be enough to bring temperature above freezing for the
lowlands into Friday afternoon, cutting off accumulations and
potential transitioning some areas to rain. The most notable
exception will be the higher elevations of Pennsylvania and
West Virginia. This will allow additional chances of snow for
the ridges. Orographic lift, synoptic forcing from a shortwave,
and dry adiabatic profiles into a saturated DGZ are all
conducive to heavy snowfall and rapid accumulation in the ridges
of Pennsylvania and West Virginia during the daylight hours on
Friday. Rates above 1"/hr for multiple hours are possible. As
this wave completes its passage Friday night, snowfall rates
will drop off. With the exception of eastern Tucker, the winter
products will be allowed to expire at 7am Saturday. With
shallow saturation and the potential for below freezing
temperatures, precipitation may end as a brief freezing drizzle
Saturday in eastern Tucker, which will justify holding onto the
warning until 7pm there. Most likely accumulations in the ridges
vary from 6-12" for PA to up to 10-18" for WV. There is almost
90% chance of a 6" in the warning area. On the very high end,
(90th percentile) 10-16" in the PA ridges and 18-24" in the West
Virginia ridges could not be ruled out.
Wind chances drop off slightly, but there is still a
widespread 60% to 80% chance of gusts exceeding 30mph for the
duration of the event. This will also justify blowing snow and
low visibility concerns for the high elevations.
Here's the take home message: A notable winter storm with a 75%
to 90% chance of exceeding 6" is likely for the high terrain of
Preston County and Tucker County between Thursday and Saturday
morning. This is 50% to 75% likely for the ridges of PA. Gusty
winds are likely through the whole period, and blowing snow may
be a hazard for the ridges. The highest snowfall rates appear
the most likely Friday morning for the PA advisory/warning area,
and during the daytime Friday for the high terrain of WV.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
KEY MESSAGES:
- Dry on Sunday.
- Unsettled pattern for the beginning of next week.
-------------------------------------------------------------------
Precipitation chances decrease Sunday and Monday as the large
upper low races out over the Atlantic and a weak ridge moves
over the upper Ohio Valley. The end of the long term looks
unsettled once again, but with milder temperatures.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Fog has dissipated across the area and ceilings have mostly
lifted to VFR, with the exception of a few patchy instances of
MVFR lingering around BVI and HLG. A strong cold front can be
seen in both surface observations and satellite imagery marching
eastward across Ohio at this time, with latest guidance
suggesting it reaches ZZV around 19z, PIT/AGC around 22z, and
lastly DUJ around 00z. Ahead of this front, a line of showers
are expected to develop late this afternoon and evening,
primarily impacting terminals east of I-77. Some of the
stronger convection could produce wind gusts to 40 knots and a
rumble or two of thunder, though overall probabilities for
thunder at any given location remain too low (<20%) to warrant
including in TAFs.
Behind the front, expect borderline MVFR/IFR cigs to fill in and
westerly winds increasing to 15-20 kts with gusts to 30-35 kts.
A brief period of VFR is expected overnight as west winds settle
and dry air advects in behind the front. Additional cig/vis
restrictions build in by Thursday morning, however, as rain and
snow showers develop and spread across the area.
Outlook...
Restrictions are expected Thursday through Saturday as a series
of low pressure systems spin across the NE CONUS, bringing
periods of rain and snow showers to the area. VFR should return
Sunday as high pressure builds in.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory from 1 PM Thursday to 7 AM EST
Saturday for PAZ009-016-077-078.
Wind Advisory until 1 AM EST Thursday for PAZ074-076-078.
Winter Storm Warning from 1 PM Thursday to 7 AM EST Saturday
for PAZ074-076.
OH...None.
WV...Winter Weather Advisory from 1 PM Thursday to 7 AM EST
Saturday for WVZ510.
Wind Advisory until 1 AM EST Thursday for WVZ510>514.
Winter Storm Warning from 1 PM Thursday to 7 AM EST Saturday
for WVZ511>513.
Winter Storm Warning from 1 PM Thursday to 7 PM EST Saturday
for WVZ514.
&&
SYNOPSIS...22/Milcarek
NEAR TERM...22/Milcarek
SHORT TERM...22/Milcarek
LONG TERM...22/Milcarek
AVIATION...Cermak/WMHazardous weather outlook, Nov 20, 12:13 PM EST, 22 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1213 PM EST Wed Nov 20 2024
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073-075-077-WVZ001>004-012-021-509-211715-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Fayette-Indiana-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
1213 PM EST Wed Nov 20 2024
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Below average temperatures, wind gusts of 30mph to 40mph, and light
snow accumulations are possible Thursday through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ074-076-WVZ511>513-211715-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
Preston-Eastern Preston-Western Tucker-
1213 PM EST Wed Nov 20 2024
...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 1 AM EST
THURSDAY...
...WINTER STORM WARNING IN EFFECT FROM 1 PM THURSDAY TO 7 AM EST
SATURDAY...
This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
There is potential for heavy accumulating snow Thursday through
Friday night, as well as wind gusts up to 40 MPH during the same
timeframe.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
WVZ514-211715-
Eastern Tucker-
1213 PM EST Wed Nov 20 2024
...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 1 AM EST
THURSDAY...
...WINTER STORM WARNING IN EFFECT FROM 1 PM THURSDAY TO 7 PM EST
SATURDAY...
This Hazardous Weather Outlook is for northern West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
There is potential for heavy accumulating snow Thursday through
Saturday, as well as wind gusts up to 45 MPH during the same
timeframe.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ078-WVZ510-211715-
Higher Elevations of Indiana-
Ridges of Eastern Monongalia and Northwestern Preston-
1213 PM EST Wed Nov 20 2024
...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 1 AM EST
THURSDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THURSDAY TO 7 AM EST
SATURDAY...
This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
There is potential for accumulating snow Thursday through Friday
night, as well as wind gusts up to 45 MPH during the same timeframe.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Milcarek
Winter Storm, Eastern Tucker
- When
- November 21, 11:00 AM EST to November 23, 10:00 AM EST
- Where
- Eastern Tucker forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.114, -79.565 (the zone’s center; the record gives no point)
Several reports of 12 to 15 inches of snow were received, but the high total of 18.4 inches was reported at Canaan Heights.
Winter Storm, Western Tucker
- When
- November 21, 11:00 AM EST to November 23, 10:00 AM EST
- Where
- Western Tucker forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.114, -79.565 (the zone’s center; the record gives no point)
Nine to 12 inches of snow fell, with Hambleton on the higher end.
Winter Storm, Eastern Preston
- When
- November 21, 11:00 AM EST to November 23, 10:00 AM EST
- Where
- Eastern Preston forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.469, -79.668 (the zone’s center; the record gives no point)
A few reports of 4 to 9 inches were received, but the high total of 13 inches was seen at Terra Alta.
Winter Storm, Preston
- When
- November 21, 11:00 AM EST to November 23, 10:00 AM EST
- Where
- Preston forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.469, -79.668 (the zone’s center; the record gives no point)
Five to 8 inches of snow fell, with the highest end of the range reported at Bruceton Mills. Also, the combination of snow and 40 to 50 MPH wind gusts caused some tree damage in the vicinity of Albright.
Blizzard, Eastern Tucker
- When
- November 22, 5:45 PM EST to November 23, 7:00 AM EST
- Where
- Eastern Tucker forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.114, -79.565 (the zone’s center; the record gives no point)
Whiteout conditions were reported in the area by the emergency manager. Also, video footage on social media showed blizzard conditions on Route 48.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in Ohio, November 21 to 22, 2024$150,000 · 2 events
- Heavy Snow in Pennsylvania, November 21 to 22, 2024$80,000 · 3 events
- Winter Weather in Wisconsin, November 21, 20243 injured · 16 events
- Heavy Snow and Winter Weather in West Virginia, November 21 to 23, 202420 events
- Winter Weather in Ohio, November 21, 202412 events
- Heavy Snow and Winter Weather in New York, November 21 to 22, 202412 events
- Heavy Snow in Pennsylvania, November 21 to 22, 20248 events
- Heavy Snow and Winter Weather in Tennessee, November 21 to 22, 20246 events
- Winter Weather in Indiana, November 21, 20245 events
- Winter Weather in Kentucky, November 21, 20245 events
- Heavy Snow and Winter Weather in Virginia, November 21 to 22, 20245 events
- Heavy Snow and Winter Weather in North Carolina, November 21 to 22, 20245 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1224659, 1224660, 1224661, 1224662, 1225330.